MONDAY, Jan. 17 (HealthDay News) -- Older people who are taking common blood pressure medications called calcium channel blockers face an increased risk of developing dangerously low blood pressure and possibly going into shock if they take certain antibiotics, Canadian researchers warn.
"Two common antibiotics, erythromycin and clarithromycin, if given to patients taking calcium channel blockers, can increase the risk substantially of being hospitalized for low blood pressure," said lead researcher Dr. David Juurlink, a scientist at Sunnybrook Research Institute in Toronto.
For patients taking erythromycin along with a calcium channel blocker the risk goes up almost sixfold, while it increases almost fourfold for patients taking clarithromycin, he said.
Although the interaction between these drugs has been known for some 20 years, this is the first time the risk has been quantified, Juurlink said.
Juurlink noted a cousin of these drugs, azithromycin, doesn't cause this problem. "One of the main suggestions of the study is, if you are on a calcium channel blocker and you need to go on an antibiotic in this class, azithromycin is a safer one to use," he said.
The report is published in the Jan. 17 edition of the Canadian Medical Association Journal.
For the study, Juurlink's team collected data on people aged 66 and older who were taking calcium channel blockers between 1994 and 2009.
The researchers sorted out who among these patients was hospitalized for low blood pressure (hypotension) and whether or not they had taken a macrolide antibiotic before being hospitalized.
Juurlink's group found that 7,100 of these patients had been hospitalized for low blood pressure or shock, and that having taken either erythromycin or clarithromycin was associated with an increased risk of trouble.
The reason these antibiotics have this effect is that they interfere with an enzyme in the liver that is needed to break down the calcium channel blocker. When this enzyme is "turned off," too much of the calcium blocker accumulates and causes blood pressure to drop dangerously low, Juurlink explained.
Dr. Barry J. Materson, a professor of medicine at the University of Miami Miller School of Medicine and a specialist in blood pressure, said that this study "is of practical interest."
The researchers have established that the combination of a macrolide antibiotic and a calcium channel blocker can cause hypotension or even shock because of increased blood levels of the calcium channel blocker, Materson said.
"This happens because of the interference with an enzyme that metabolizes the calcium blocker," Materson noted.
Materson added that grapefruit juice can also interfere with the same enzyme and lead to elevated levels of calcium channel blockers. "Grapefruit juice is consumed much more frequently than macrolide antimicrobials," he pointed out.
One limitation of the study is not knowing how many of these patients had hypotension or shock from the infection for which they were receiving the antibiotic. "We also do not know how many, if any, consume grapefruit juice," Materson said.
"Nevertheless, it is important for practitioners, pharmacists and patients to appreciate that both grapefruit juice and macrolide antibiotics, with the possible exception of azithromycin, can increase the blood level of the calcium channel blockers to an unpredictable degree and may rarely result in hypotension or even shock," he said.
For more information on drug interactions, visit the U.S. Food and Drug Administration.
SOURCES: David Juurlink, M.D., Ph.D., scientist, Sunnybrook Research Institute, Toronto; Barry J. Materson, M.D., professor, medicine, University of Miami Miller School of Medicine; Jan. 17, 2011, Canadian Medical Association Journal
All rights reserved